Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 29 to 30, 2005

June 29 to 30, 2005 · NWS MKX · 22 events in 11 counties and zones

A small bowing squall line moved from northern Iowa across southern Wisconsin during the evening hours on June 29th into the early morning hours of June 30th. Large trees were knocked down with this bow echo across northern Iowa, Sauk, and Columbia counties before it weakened around 0000CST on the 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A small bowing squall line moved from northern Iowa across southern Wisconsin during the evening hours on June 29th into the early morning hours of June 30th. Large trees were knocked down with this bow echo across northern Iowa, Sauk, and Columbia counties before it weakened around 0000CST on the 30th. Spotter noted that the the gust front raced ahead of the storms, cutting off the inflow. Another line of storms developed behind the initial bow between 0100CST and 0200CST, and pushed across areas mainly north of Interstate 94. More large trees were toppled in Marquette, Columbia, Dane, Dodge, Jefferson, and Waukesha counties. As the second bow pushed east, it weakened, but still produced penny sized hail in Port Washington. Shortly after 0200CST, clusters of thunderstorms developed across Walworth and Rock counties and pushed into Waukesha, Milwaukee, Racine, and Kenosha counties between 0300CST and 0400CST. Scattered reports of toppled large trees were noted with this activity. Synoptically, a low pressure system tracked into northern Minnesota, dragging a cold front into southern Wisconsin. Warm, humid, and unstable conditions ahead of the system helped to produce severe thunderstorms despite the unfavorable time of day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 29, 1:29 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 1:29 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
229 PM CDT WED JUN 29 2005

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER AND PRECIPITATION
CHANCES TONIGHT.

.IN THE SHORT TERM...
MODELS...TO VARYING DEGREE...BRING STRONG UPPER TROF ACROSS MN
AND WI NEXT 24-36 HOURS. FROM THE SURFACE LOW OVER THE DAKOTAS...A
WARM FRONT STRETCHES TO NORTHERN IL. TSTMS ALREADY FIRING ALONG
THIS FRONT OVER NORTHEAST IL. AS WARM FRONT MOVES NORTHWARD THIS
EVENING...WOULD EXPECT SOME TSTMS ALONG IT...SO BETWEEN 03Z AND 06Z
HAVE GONE LIKELY WITH THE TSTMS. LOW LEVEL SHEAR MAY SUPPORT SOME
SUPERCELLS...RUC MODEL HAS DECENT HODOGRAPH THAT SUPPORTS SUPERCELLS.
MODELS DO TEND TO WASH WARM FRONT OUT AS IT MOVES NORTHWARD...SO THIS
IMPLIES THAT DIRECTIONAL SHEAR WILL NOT BE SO GREAT ALONG/NEAR
WARM FRONT...WITH LESSER CHANCES FOR SUPERCELLS AND POSSIBLE
TORNADOES. WE/LL HAVE TO WAIT AND SEE WHAT HAPPENS.

LATER TONIGHT...STRONG 40-50 KT LLJ PROGGED TO DRIFT TO MO/IL/WI
AREA...WHICH WHEN COUPLED WITH SHORT WAVE ALOFT/DYNAMICS...WILL
SUPPORT CLUSTERS OF STORMS/SOME SUPERCELLS. THIS ACTIVITY SHOULD
MERGE INTO A LINEAR MCS WITH UNIDIRECTIONAL SHEAR PROFILES SUPPORTING
A DAMAGING WIND THREAT...AS MENTIONED IN PREVIOUS DISCUSSION. THIS
SQUALL LINE WILL BE AHEAD OF COLD FRONT. SINCE ALL MODELS PRETTY
MUCH GIVING VARYING AMOUNTS OF PCPN...DECIDED TO GO WITH 80 POPS...
IN THE FORM OF PERIODS OF...FOR LATE TONIGHT.

COLD FRONT NOT PROGGED TO MOVE OUT OF SOUTHERN WI UNTIL THURSDAY
MORNING..AFTER DAYBREAK...DEPENDING ON HOW ONE READS THE MAPS.
WILL HAVE CHANCE OF TSTMS CONTINUING INTO THURSDAY MORNING HOURS
TO PAY RESPECT. PROGGED DRY SLOT FOR THURSDAY OVER WI WILL LEAD TO
GOOD MIXING. THE ASSOCIATED SUBSIDENCE FOR AFTERNOON HOURS WILL HELP
CAP OUT THE ATMOSPHERE TO PREVENT CONTINUING CHANCES OF SHOWERS.

LOOKS LIKE NICE WEATHER FOR SATURDAY INTO SUNDAY AS HIGH PRESSURE
MOVES ACROSS GREAT LAKES REGION. NEXT ROUND FOR SUNDAY NIGHT WITH
NEXT SYSTEM.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAPELA
Hazardous weather outlook, Jun 29, 7:45 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT WED JUN 29 2005

WIZ046-047-051-052-056>060-062>072-301100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
845 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...WITH THE POSSIBILITY OF AN ISOLATED TORNADO WITH THE MOST
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM TEMPERATURES WILL KEEP THE HEAT INDEX TO NEAR 90 THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE DAY THURSDAY
MAINLY IN THE FAR EAST. DAMAGING WINDS WILL BE THE PRIMARY THREAT.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND INDEPENDENCE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-301100-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS-
845 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN
THREAT WILL BE WINDS OVER 50 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE DAY
THURSDAY. THE MAIN THREAT WILL BE WINDS OVER 50 KNOTS.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND INDEPENDENCE DAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT FOR WINDS OF AROUND 25 KNOTS OR MORE...AND ROUGH
WATERS.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

NJ

In the hours before

Special weather statement, Jun 29, 11:37 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 AM CDT THU JUN 30 2005

WIZ046-047-051-052-056>060-062>072-300610-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1237 AM CDT THU JUN 30 2005

...SEVERE WEATHER WATCH IN EFFECT UNTIL 5 AM CDT...

SEVERE THUNDERSTORM WATCH 559...WHICH COVERS WESTERN PORTIONS OF
SOUTH CENTRAL WISCONSIN...IS IN EFFECT UNTIL 5 AM CDT.

CLUSTERS OF THUNDERSTORMS FROM THE WISCONSIN DELLS AREA EXTENDING
TOWARDS THE SOUTHWEST TO JONES COUNTY...IOWA...WILL REACH THE MADISON
AREA BY 100 AM CDT.

THESE THUNDERSTORMS MAY PRODUCE WINDS OVER 50 MILES PER HOUR
AND CREATE SMALL SIZED HAIL...ESPECIALLY NORTH AND NORTHWEST OF
MADISON.

PJS

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
June 29, 11:39 PM CST to June 30, 12:39 AM CST
Where
Iowa County, 6 mi N of Dodgeville
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -90.133

Thunderstorm Wind, Sauk

When
June 30, 12:05 AM CST
Where
Sauk County, Lake Delton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.783

Lightning, Lafayette

When
June 30, 12:12 AM CST
Where
Lafayette County, Argyle
Property damage
$200
Reported by
LAW ENFORCEMENT
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Lightning struck a child's playhouse, setting it on fire.

Thunderstorm Wind, Columbia

When
June 30, 12:27 AM CST
Where
Columbia County, Poynette
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -89.400

Thunderstorm Wind, Dodge

When
June 30, 1:18 AM CST
Where
Dodge County, 2 mi SE of Randolph
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -88.967

Thunderstorm Wind, Marquette

When
June 30, 1:20 AM CST
Where
Marquette County, Harrisville
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -89.400

Thunderstorm Wind, Columbia

When
June 30, 1:36 AM CST
Where
Columbia County, Rio
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -89.233

Thunderstorm Wind, Waukesha

When
June 30, 2:00 AM CST
Where
Waukesha County, Merton
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.150, -88.317

Thunderstorm Wind, Rock

When
June 30, 2:20 AM CST
Where
Rock County, Newark
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -89.233

Thunderstorm Wind, Walworth

When
June 30, 2:20 AM CST
Where
Walworth County, Sharon
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -88.733

Thunderstorm Wind, Walworth

When
June 30, 2:30 AM CST
Where
Walworth County, Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -88.633

Hail, Ozaukee

When
June 30, 2:30 AM CST
Where
Ozaukee County, Port Washington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.383, -87.867

Thunderstorm Wind, Waukesha

When
June 30, 2:50 AM CST
Where
Waukesha County, Eagle
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -88.467

Thunderstorm Wind, Rock

When
June 30, 2:50 AM CST
Where
Rock County, 1 mi SW of Janesville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -89.033

Thunderstorm Wind, Rock

When
June 30, 2:52 AM CST
Where
Rock County, Janesville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.017

Thunderstorm Wind, Rock

When
June 30, 2:55 AM CST
Where
Rock County, Janesville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.017

Thunderstorm Wind, Waukesha

When
June 30, 3:00 AM CST
Where
Waukesha County, Genesee
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.950, -88.350

Thunderstorm Wind, Rock

When
June 30, 3:05 AM CST
Where
Rock County, 4 mi NW of Milton
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.800, -89.000

Thunderstorm Wind, Waukesha

When
June 30, 3:45 AM CST
Where
Waukesha County, Brookfield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -88.150

Thunderstorm Wind, Milwaukee

When
June 30, 3:55 AM CST
Where
Milwaukee County, Milwaukee
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -87.967

Thunderstorm Wind, Milwaukee

When
June 30, 4:00 AM CST
Where
Milwaukee County, 3 mi ENE of Greenfield
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.967, -87.950

Thunderstorm Wind, Milwaukee

When
June 30, 4:05 AM CST
Where
Milwaukee County, Milwaukee
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.033, -87.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456514, 5456513, 5456516, 5456517, 5456519, 5456515, 5456518, 5456520, 5456522, 5456523, 5456524, 5456534, 5456521, 5456525, 5456526, 5456527, 5456529, 5456528, 5456530, 5456531, 5456532, 5456533.